Happy Holidays Everyone!
After being on three different biologics, most recently being Humira, and experiencing terrible headaches for the past year my GP ordered a brain MRI. The results came back with extensive white matter lesions consistent with a demyelinating disease such as multiple sclerosis, post inflammatory or infectious process.
I have no symptoms of MS and my Rheumy immediately took me off of the Humira and set me up with an MS neurologist at the teaching hospital he practices at. He wants to rule out MS and feels that the biologics may be the culprit here as he's seen this before - which will mean no more biologics for me (but hopefully no more headaches either!!!!!!)
The headaches have been daily and excruciating - only on the left side of my head behind my eye. They frequently turn into full blown migraines which hasn't been fun.
Has anyone else experienced anything like this?
I’m sorry you’re going through this. I have to say that your question makes me wonder. I get migraines and they have been much worse lately. The idea of going off the biologics would make me very unhappy, I must say. That said, in your situation it sounds as though the doctor is doing everything necessary to investigate it.
Did he tell you how often he’s seen anything like this? Just curious.
He said that it's not common, yet there have been controlled studies where they have performed brain MRI's on all of the subjects prior to starting biologics and a small percentage (4%) did present with these MS type lesions and neurological deficits within about 18 months after receiving the biologics. He said that he has had one other patient that presented with persistent migraines that also had brain lesions, and the headaches and lesions did go away after being off of the biologic for "a few months."
The idea of going off biologics is mixed for me as well. Although the Humira hasn't been doing a great job, I know that it's doing something. I have mostly enthesitis and neck pain (HLA-B27+) along with uveivitis and it's keeping it manageable at the moment. BUT, the headaches are crippling and I'm almost ecstatic at the thought of those going away. I just stocked up on Advil to be prepared for the pain and stiffness!
Although the lesions look exactly like MS and I will have to have the work up to be ruled out, he feels strongly that it's from the biologics. He did say that chronic, prolonged migraines can also cause lesions in the brain but not to the extent that I have them. My GP put me on Topimax as well to help with the frequency of the migraines so hopefully that will help too.
I'm sorry you're going through this. I have to say that your question makes me wonder. I get migraines and they have been much worse lately. The idea of going off the biologics would make me very unhappy, I must say. That said, in your situation it sounds as though the doctor is doing everything necessary to investigate it.
Did he tell you how often he's seen anything like this? Just curious.
I did some research last night but couldn’t come up with any sort of percentage other than rare. I’ll be seeing the rheumy next month and mention that I’ve been getting frequent hard to treat headaches.
Glad that your doctor knows his stuff and is being thorough.
Betty, this is a bummer indeed: nobody takes biologics (or any other arthritis drugs for that matter) on a lark. Sounds as if your docs are being suitably cautious, but it just adds a new dimension to this PsA thing for you, doesn’t it?
Like most people, I had my concerns about biologics. I know about the nasty bust very rare repercussions that they can have, and I still feel that the benefits (having a life!)outweight the risks. But I’m so sorry that you seem to be in a mess.
Keep us posted how you get on with this, and try to have a happy holiday season despite it all. I’m sending my warmest thoughts and wishes to you!